Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 3, NWS Fort Worth, TX

March 30, 2006Grayson County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 30, 2006, 10:00 PM CST for Grayson County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 10:00 PM CST (04:00 UTC)
Expired
Mar 30, 2006, 10:45 PM CST
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 123 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 10:20 PM CSTHAIL 1Howe, TXONE INCH HAIL 608 SOUTH MAPLE...HOWE IN GRAYSON COUNTY BY PUBLIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:39 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 310401
TORFWD
TXC181-310445-
/O.NEW.KFWD.TO.W.0003.060331T0400Z-060331T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1000 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1045 PM CST

* AT 958 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  DEVELOPING TORNADO 8 MILES SOUTHWEST OF SHERMAN...MOVING EAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HOWE BY 1010 PM
  VAN ALSTYNE BY 1020 PM
  TOM BEAN BY 1025 PM
  WHITEWRIGHT BY 1035 PM

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. AS
A LAST RESORT...LIE FLAT IN A DITCH OR LOW SPOT AND COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FRIDAY MORNING FOR
NORTHEASTERN TEXAS.

LAT...LON 3356 9672 3348 9675 3341 9656 3341 9639
      3356 9638

$$
2 follow-up statements
000 
WWUS54 KFWD 310423
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1022 PM CST THU MAR 30 2006

TXC181-310445-
/O.CON.KFWD.TO.W.0003.000000T0000Z-060331T0445Z/
GRAYSON TX-
1022 PM CST THU MAR 30 2006

...A TORNADO WARNING CONTINUES UNTIL 1045 PM CST FOR SOUTHEASTERN
GRAYSON COUNTY...

AT 1022 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS THUNDERSTORM MAY 
PRODUCE A TORNADO AT ANY TIME.  THE MOST DANGEROUS PART OF THIS 
STORM WAS LOCATED 11 MILES SOUTH OF SHERMAN...MOVING EAST AT 30 MPH.

THE DEVELOPING TORNADO WILL BE NEAR...
  7 MILES SOUTH OF WHITEWRIGHT BY 1035 PM

TAKE COVER ON THE LOWEST FLOOR OF YOUR HOME IN AN INTERIOR CLOSET OR 
BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...TENNIS BALL SIZE HAIL AND DAMAGING WINDS 
ARE LIKELY WITH THIS STORM.

LAT...LON 3356 9672 3348 9675 3341 9656 3341 9639
      3356 9638

$$

92
000 
WWUS54 KFWD 310443
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1042 PM CST THU MAR 30 2006

TXC181-310452-
/O.EXP.KFWD.TO.W.0003.000000T0000Z-060331T0445Z/
GRAYSON TX-
1042 PM CST THU MAR 30 2006

...THE TORNADO WARNING FOR SOUTHEASTERN GRAYSON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 1042 PM CST THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO 
WARNING HAS WEAKENED AND EXITED THE COUNTY.  THEREFORE THE WARNING 
HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3356 9672 3348 9675 3341 9656 3341 9639
      3356 9638

$$

92

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 30, 9:28 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 30, 9:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
928 PM CST THU MAR 30 2006

.928 PM UPDATE... WE HAVE UPDATED THE ZONE FORECAST TO INCREASE
RAIN CHANCES TO 60 PERCENT IN THE NORTHEASTERN MOST
COUNTIES/GRIDS. HAVE ALSO INCREASED POPS A BIT IN THE COUNTIES
DIRECTLY SOUTH OF THE 60 PERCENT POPS...AS SOME OF THE MODELS
FORECAST PRECIP SPREADING SOUTHEAST WARD LATE THIS EVENING. WE WILL
ISSUE ANOTHER UPDATED FORECAST BEFORE MIDNIGHT. #26

&&

.PREV DISCUSSION... /ISSUED 522 PM CST THU MAR 30 2006/

UPDATE...
WE HAVE UPDATE THE ZONES...MAINLY TO INCREASE THE POPS AND CHANCE
OF SEVERE WEATHER IN THE NORTHWEST AND NORTHERN COUNTIES. POPS
HAVE BEEN RAISED TO 50% IN THE EXTREME NORTHWEST ZONES.  #26

PREV DISCUSSION... /ISSUED 520 PM CST THU MAR 30 2006/

AVIATION....
STRONG SOUTH WINDS SHOULD BEGIN TO GRADUALLY DIMINISH AS SUNSET
APPROACHES.  HAVE NOT MENTIONED ANY CONVECTION IN THE TAFS THROUGH
THE PERIOD...AS CONVECTION SHOULD STAY NORTH OF THE METROPLEX.  ONLY
CONCERN IS THAT IF ENOUGH CONVECTION CONTINUES TO DEVELOP AND TRAIN
OVER THE NW CWA...THIS MAY ESTABLISH A COLD POOL AND ALLOW FOR MORE
SOUTHEASTWARD PROPAGATION INTO THE LLJ.  WILL CONTINUE TO MONITOR
BUT CONFIDENCE IN THIS SCENARIO IS LOW ATTM. OTHERWISE...VFR CIGS
WILL LOWER TO MVFR AROUND MIDNIGHT AND PERSIST INTO FRI MORNING
BEFORE LIFTING AGAIN.  TR/92

DISCUSSION...

LINE OF THUNDERSTORMS CONTINUES TO MOVE ACROSS OKLAHOMA WITH THE
DRYLINE WHILE CONVECTION ALONG THE SOUTHERN END IS SLOW TO
DEVELOP. THE ENVIRONMENT IN NORTH TEXAS IS STILL CAPPED BUT THE
CIN IS QUICKLY ERODING. A FEW STORMS ALONG THE SOUTHERN EDGE OF THE
DRYLINE WILL PROBABLY MOVE ACROSS PORTIONS OF OUR NORTHERN
ZONES...WITH THE CHANCE FOR HAIL AND HEAVY DOWNPOURS. THE MODELS
STILL KEEP THE DRYLINE OUT OF OUR CWA...THUS HAVE KEPT POPS FOR
TONIGHT ALONG THE RED RIVER.

AS THE UPPER LEVEL SYSTEM MOVES OUT OF THE PLAINS TONIGHT...A
FRONT WILL DRAG TO THE RED RIVER AND STALL THERE UNTIL SATURDAY
WHEN IT LIFTS BACK NORTH AS A WARM FRONT. THIS NORTHWARD LIFT IS A
RESULT OF ANOTHER SURFACE SYSTEM DEVELOPING OFF THE ROCKIES. THIS
SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS ON SUNDAY...MUCH LIKE
TODAYS SYSTEM...WITH ANOTHER DRYLINE AND FRONT. THE DRYLINE
APPEARS TO MAKE IT INTO OUR FAR WESTERN ZONES BUT NOT MUCH FURTHER
BEFORE THE FRONT OVERTAKES IT. THE FRONT WILL MOVE THROUGH MONDAY
MORNING BRINGING SLIGHTLY COOLER TEMPERATURES AND WILL QUICKLY CUT
OFF THE RAIN CHANCES FOR A FEW DAYS. BEYOND THAT...ANOTHER SYSTEM
DEVELOPS OFF THE ROCKIES ON WEDNESDAY BRINGING A DRYLINE THROUGH
NORTH TEXAS ON THURSDAY...BUT HAVE KEPT ONLY SLIGHT POPS WITH THIS
SYSTEM FOR NOW.

DUE TO THE VARIOUS BOUNDARIES AND SURFACE LOWS AFFECTING NORTH
TEXAS OVER THE NEXT WEEK...HAVE LEFT POPS IN JUST ABOUT EVERY DAY
IN SOME PLACE OR ANOTHER IN NORTH TEXAS. MOST OF THE POPS REMAIN
ACROSS THE NORTHERN HALF OF THE CWA DUE MAINLY TO THE STALLED
BOUNDARIES AND WEAK DRYLINES PUSHING THROUGH TO THE NORTH OF HERE.
WHILE RAIN ACCUMULATIONS ARE NOT VERY BIG...THE CHANCE FOR
THUNDERSTORMS EXISTS ALMOST EVERY DAY AS WE TRANSITION INTO A
SPRING-LIKE PATTERN. AS OF RIGHT NOW...THE ONLY SEVERE POTENTIAL
APPEARS TO BE LATE FRIDAY IN THE EASTERN ZONES AS THE BOUNDARY
STALLS AND MAYBE SUNDAY AS THE DRYLINE APPROACHES.

TEMPERATURES OVER THE NEXT FEW DAYS WILL BE FAIRLY CONSISTENT AND
WARM. HAVE FOLLOWED THE MEXMOS WITH HIGHS AND LOWS...ONLY MAKING A
FEW ADJUSTMENTS.

JD/82

FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM THURSDAY FOR TXZ091-TXZ092-TXZ093-
TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-TXZ105-TXZ106-
TXZ107-TXZ115-TXZ116-TXZ117-TXZ118-TXZ119-TXZ120-TXZ129-TXZ130-
TXZ131-TXZ132-TXZ133-TXZ134-TXZ141-TXZ142-TXZ143-TXZ144-TXZ145-
TXZ156-TXZ157-TXZ158-TXZ159.

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL MIDNIGHT FRIDAY FOR TXZ091-TXZ092-TXZ093-
TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-TXZ105-TXZ106-
TXZ107.

&&

/26
Hazardous weather outlook, Mar 30, 9:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
930 PM CST THU MAR 30 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-312115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
930 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT ALONG AND
JUST SOUTH OF THE RED RIVER. STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SUNDAY. A FEW OF THESE STORMS COULD BE SEVERE... PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA ALONG AND
JUST SOUTH OF THE RED RIVER TONIGHT.

92

In the hours before

Local storm report, Mar 30, 8:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CST THU MAR 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             5 SW POTTSBORO          33.72N  96.73W
03/30/2006  M2.75 INCH       GRAYSON            TX   FIRE DEPT/RESCUE

            CONFIRMED FUNNEL 7 MILES WEST OF SHERWOOD SHORES...GOLF
            BALL AND BASE BALL SIZE HAIL FALLING
Local storm report, Mar 30, 8:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CST THU MAR 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             5 SW POTTSBORO          33.72N  96.73W
03/30/2006  E2.75 INCH       GRAYSON            TX   FIRE DEPT/RESCUE

            CONFIRMED FUNNEL 7 MILES WEST OF SHERWOOD SHORES...GOLF
            BALL AND BASE BALL SIZE HAIL FALLING
Local storm report, Mar 30, 8:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
844 PM CST THU MAR 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     DENISON                 33.76N  96.56W
03/30/2006                   GRAYSON            TX   BROADCAST MEDIA

            CHANNEL 12 BROADCAST MEDIA REPORTS POWER LINES DOWN SW
            DENISON IN GRAYSON COUNTY
Local storm report, Mar 30, 8:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
858 PM CST THU MAR 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 W GAINESVILLE         33.64N  97.24W
03/30/2006  E1.00 INCH       COOKE              TX   EMERGENCY MNGR

            QUARTER SIZE HAIL AT LINDSEY WITH PEA AND NICKLE WITH 40
            MPH WINDS AT 1 MILES N OF GAINESVILLE
Local storm report, Mar 30, 8:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
858 PM CST THU MAR 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 W GAINESVILLE         33.64N  97.24W
03/30/2006  E1.00 INCH       COOKE              TX   EMERGENCY MNGR

            QUARTER SIZE HAIL AT LINDSEY COVERED THE GROUND...
            PEA AND NICKLE SIZE HAIL WITH 40 MPH WINDS 1 MILES
            N OF GAINESVILLE
Local storm report, Mar 30, 9:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CST THU MAR 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             GAINESVILLE             33.64N  97.15W
03/30/2006  E1.00 INCH       COOKE              TX   EMERGENCY MNGR

            IN GAINESVILLE RECEIVING NICKLE AND QUARTER SIZE HAIL

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTSevere Thunderstorm WarningFWDCooke30 min
Mar 30, 6:11 PM CSTSevere Thunderstorm WarningFWDMontague43 min
Mar 30, 6:38 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson67 min
Mar 30, 7:41 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson64 min
Mar 30, 7:58 PM CSTTornado WarningFWDGrayson47 min
Mar 30, 8:41 PM CSTSevere Thunderstorm WarningFWDGrayson64 min
Mar 30, 8:42 PM CSTSevere Thunderstorm WarningFWDCooke33 min
Mar 30, 8:52 PM CSTSevere Thunderstorm WarningFWDFannin53 min
Mar 30, 9:10 PM CSTSevere Thunderstorm WarningFWDCooke20 min
Mar 30, 9:24 PM CSTFlash Flood WarningFWDGrayson3 hr
Mar 30, 9:43 PM CSTSevere Thunderstorm WarningFWDFannin47 min
Mar 30, 9:45 PM CSTSevere Thunderstorm WarningFWDGrayson45 min
Mar 30, 10:29 PM CSTSevere Thunderstorm WarningFWDFannin61 min
Mar 30, 10:35 PM CSTSevere Thunderstorm WarningFWDLamar55 min
Mar 30, 11:07 PM CSTSevere Thunderstorm WarningFWDHunt38 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.